Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, August 1, 2003

August 1, 2003 · NWS MKX · 11 events in 7 counties and zones

An upper low dropped into Wisconsin, which contributed to the development of thunderstorms across the south-central and southeast parts of the state. Strong thunderstorm winds up to an estimated 56 knots (65 mph) knocked down trees at scattered locations across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$40,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper low dropped into Wisconsin, which contributed to the development of thunderstorms across the south-central and southeast parts of the state. Strong thunderstorm winds up to an estimated 56 knots (65 mph) knocked down trees at scattered locations across the area. The powerful winds toppled large trees onto a truck in Richfield (Washington Co.), severely damaging the trailer. Up to 1.75" diameter hail wrecked havoc on several farms south to southeast of Edgerton (Rock Co.), damaging corn, soybean, and tobacco crops. A small tobacco plot on one farm was a "total loss." The damage swath was about 1 mile wide and 4 miles long. Lightning ignited a fire at the Mequon Office Park in Mequon (Ozaukee Co.) which severely damaged an office building, and destroyed a business's furniture and computers. Hail damage to several fruit farms was also noted in Mequon. Roughly 4,500 customers in southeast Wisconsin lost electrical power due to lightning strikes and/or tree debris hitting power lines. The hardest hit locations were Port Washington (Ozaukee Co.), West Bend (Washington Co.), and Menomonee Falls (Waukesha Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 11 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM CST, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU JUL 31 2003

FCST FOCUS ON UPPER LOW INTO MON.

CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL
THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING
THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 31, 4:00 AM CST, 21 hours 13 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

In the hours before

Special weather statement, Jul 31, 7:47 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT THU JUL 31 2003

WIZ046-047-051-056>059-062>065-067>072-010230-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-
WAUKESHA-
INCLUDING THE CITIES OF...BARABOO...BEAVER DAM...DARLINGTON...
DODGEVILLE...FOND DU LAC...GREEN LAKE...JANESVILLE...JEFFERSON...
KENOSHA...LAKE GENEVA...MADISON...MONROE...MONTELLO...PORTAGE...
RACINE...WAUKESHA...WEST BEND
847 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH 821 HAS BEEN CANCELED FOR SOUTH CENTRAL
AND SOUTHEAST WISCONSIN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN TONIGHT. HOWEVER...
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. THUS...THE
SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
HAS BEEN CANCELED.

XX

The radar

The Milwaukee radar (KMKX), 77 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Green

When
August 1, 1:13 AM CST
Where
Green County, Brodhead
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.617, -89.367

Hail, Rock

When
August 1, 1:32 AM CST
Where
Rock County, 4 mi S of Edgerton
Measured
1.75 in hail
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.783, -89.067

Hail, Dane

When
August 1, 1:50 AM CST
Where
Dane County, 5 mi NW of Rockdale
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.017, -89.100

Hail, Rock

When
August 1, 1:55 AM CST
Where
Rock County, 4 mi NE of Milton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.800, -88.900

Thunderstorm Wind, Waukesha

When
August 1, 2:48 AM CST to 3:10 AM CST
Where
Waukesha County, Merton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.150, -88.317

Thunderstorm Wind, Washington

When
August 1, 2:55 AM CST to 3:15 AM CST
Where
Washington County, 7 mi S of Hartford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -88.383

Hail, Waukesha

When
August 1, 2:55 AM CST
Where
Waukesha County, 4 mi NE of Merton
Measured
1 in hail
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.183, -88.267

Thunderstorm Wind, Ozaukee

When
August 1, 3:00 AM CST to 3:15 AM CST
Where
Ozaukee County, Newburg
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -88.050

Hail, Ozaukee

When
August 1, 3:00 AM CST
Where
Ozaukee County, Mequon
Measured
1 in hail
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.217, -87.983

Thunderstorm Wind, Washington

When
August 1, 3:05 AM CST to 3:10 AM CST
Where
Washington County, 2 mi NNW of West Bend
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.450, -88.200

Thunderstorm Wind, Milwaukee

When
August 1, 4:30 AM CST
Where
Milwaukee County, Fox Pt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -87.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376902, 5376903, 5376911, 5376904, 5376907, 5376905, 5376908, 5376909, 5376912, 5376906, 5376910.